Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 80, NWS Springfield, MO

December 18, 2021Barry County, Stone County, Missouri

NWS Springfield, MO issued this areal flood warning at Dec 18, 2021, 7:16 AM CST for Barry County, Stone County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 18, 2021, 7:16 AM CST (13:16 UTC)
Expired
Dec 18, 2021, 10:00 AM CST
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 7:31 AM CSTHEAVY RAIN 2.93Washburn, MOSTORM TOTAL RAINFALL. RELAYED BY MEDIA PARTNER.
Dec 18, 7:32 AM CSTHEAVY RAIN 5Shell Knob, MOSTORM TOTAL RAINFALL. RELAYED BY MEDIA PARTNER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WGUS43 KSGF 181316
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
716 AM CST Sat Dec 18 2021

MOC009-209-181600-
/O.NEW.KSGF.FA.W.0080.211218T1316Z-211218T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Stone MO-
716 AM CST Sat Dec 18 2021

...FLOOD WARNING IN EFFECT UNTIL 10 AM CST THIS MORNING...
...REPLACES FLOOD ADVISORY...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of southwest Missouri, including the following 
  counties, Barry and Stone.

* WHEN...Until 1000 AM CST.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 715 AM CST, Doppler radar indicated heavy rain due to
    thunderstorms over the last 12 hours. Flooding is already
    occurring in the warned area. Between 1 and 3 inches of rain
    have fallen.
  - This includes the following low water crossings...
    Flat Creek at Highway U, Greasy Creek at Farm Road 2290,
    Rockhouse Creek at Farm Road 2145 and Flat Creek at Highway
    Y.
  - Some locations that will experience flooding include...
    Cassville, Seligman, Exeter, Galena, Washburn, Shell Knob,
    Mccord Bend and Golden.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3656 9407 3659 9407 3662 9407 3665 9407
      3667 9407 3681 9373 3682 9371 3682 9334
      3669 9358 3650 9358 3650 9359 3650 9408
      3651 9408


$$

KP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Dec 18, 5:39 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 18, 5:39 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
539 AM CST Sat Dec 18 2021

...AVIATION UPDATE...

Key Messages:

1. Cooler through Sunday night, then trending increasingly above
normal.

2. Dry through the next 7 days and probably through the end of
the month.

.SHORT TERM...(Today through Sunday night)
Issued at 214 AM CST Sat Dec 18 2021

Rain will continue to exit the area early this morning as a cold
front moves through. Clouds will linger across much of the area
today as an upper trough moves into the area. Temperatures will be
just a little below normal through Sunday night. Highs today and
Sunday will be in the low to mid 40s while lows tonight and Sunday
night will be in the upper teens to mid 20s. Overnight winds will
be light so wind chills will not be a factor in most locations.

Normal highs for SGF are in the mid 40s and normal lows are in the
mid 20s.

.LONG TERM...(Monday through Friday)
Issued at 214 AM CST Sat Dec 18 2021

Long story short in the long range is that it will be dry with
above normal temperatures over at least the next week and probably
through the end of the month.

Precipitation chances through the end of the month:

Looking at ECMWF, GEFS, and GEPS ensemble probabilities of >0.1"
of rain in any 24 hour period, the highest values through the end
of the month are generally around 20%. Most time frames are 10% or
less. This is backed up by CPC outlooks showing preference for
below normal precipitation.

Temperatures through the end of the month:

Great agreement between ensemble systems showing increasing
positive temperature anomalies through the end of next week, then
continued positive values through the end of the month. This is
backed up by CPC outlooks showing preference for above normal
temperatures. More specifically, Monday and Tuesday will see
highs around 50, gradually increasing into the 60s by next
weekend. Lows increase from the 20s Monday night to the 40s by the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 537 AM CST Sat Dec 18 2021

Rain has ended at all TAF sites, with no rain expected through at
least the next week.

At KJLN, low clouds have scattered out, which will also occur at
KSGF and KBBG in the next few hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Dec 18, 3:00 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
300 AM CST Sat Dec 18 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
300 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Limited flooding risk.

DISCUSSION...

  Flooding will be continue to be possible over far southern
  Missouri into this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Dec 18, 7:16 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 AM CST SAT DEC 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW KIRBYVILLE        36.63N 93.18W
12/18/2021  M4.19 INCH       TANEY              MO   COCORAHS

            24 HOUR RAINFALL. COCORAHS STATION MO-TY1.

&&

TITUS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 6:10 PM CSTFlash Flood WarningSGFDouglas, Ozark, Taney5 hr
Dec 17, 6:42 PM CSTFlash Flood WarningSGFBarry4 hr
Dec 17, 7:58 PM CSTRiver Flood WarningSGFPulaski43 hr
Dec 17, 8:08 PM CSTFlash Flood WarningSGFHowell, Texas6 hr
Dec 17, 8:40 PM CSTAreal Flood WarningSGFMcDonald13 hr
Dec 17, 9:25 PM CSTFlash Flood WarningSGFShannon5 hr
Dec 17, 10:58 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney22 hr
Dec 18, 2:00 AM CSTAreal Flood WarningSGFHowell, Oregon, Shannon, Texas19 hr
Dec 18, 3:10 AM CSTAreal Flood AdvisorySGFHowell, Oregon, Ozark7 hr
Dec 18, 3:49 AM CSTAreal Flood AdvisorySGFBarry, Christian, McDonald, Stone3 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon13 hr
Dec 18, 7:08 AM CSTRiver Flood WarningSGFShannon12 hr
Dec 18, 8:36 AM CSTAreal Flood WarningSGFHowell, Oregon12 hr
Dec 18, 9:54 AM CSTAreal Flood WarningSGFBarry8 hr
Dec 18, 9:59 AM CSTAreal Flood WarningSGFMcDonald8 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.